Does thinning hair indicate a vitamin deficiency?
Could vitamin deficiency cause thinning hair? My hair is thinning at the corners and on top, but there isn't any baldness in my family, so I feel like this indicates something I'm doing that's problematic. I already take a multivitamin, though. Should I talk to someone about my diet?
There are several causes of thinning hair, most of which are benign but some of which can require medical evaluation. The physicians who would be well qualified to discuss this issue with you include your primary care doctor and your dermatologist. The most common cause of thinning hair is "pattern baldness" which can occur in men and women. In men it tends to begin as thinning at the corners and top, just as you describe, whereas in women it can also present more as a generalized thinning. Generally pattern baldness is genetic, although it may skip a generation or two. Occasionally, especially in women, in can be a sign of an underlying hormonal disorder. Another cause of thinning hair is telogen effluvium, which is a generalized loss of hair, usually in the setting of a physical stress, such as a severe illness or crash diet. A simple office test called the 'hair pull test' can be done by your physician to distinguish this from pattern baldness. Occasionally, hair loss can also be caused by skin inflammations or infections, such as ringworm. This tends to be patchier in appearance however. As always, the diagnosis and the management of your specific condition will require an examination by your personal physician. Scheduling an office visit with your primary care doctor or your dermatologist is highly recommended.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.